A step beyond Freiman’s theorem for set addition modulo a prime
Journal de Théorie des Nombres de Bordeaux, Volume 32 (2020) no. 1, pp. 275-289.

Freiman’s 2.4-Theorem states that any set A p satisfying |2A|2.4|A|-3 and |A|<p/35 can be covered by an arithmetic progression of length at most |2A|-|A|+1. A more general result of Green and Ruzsa implies that this covering property holds for any set satisfying |2A|3|A|-4 as long as the rather strong density requirement |A|<p/10 215 is satisfied. We present a version of this statement that allows for sets satisfying |2A|2.48|A|-7 with the more modest density requirement of |A|<p/10 10 .

Le théorème 2.4 de Freiman affirme que tout ensemble A p qui satisfait les conditions |2A|2.4|A|-3 et |A|<p/35 peut être couvert par une suite arithmétique de longueur inférieure ou égale à |2A|-|A|+1. Un résultat plus général de Green et Ruzsa implique que cette propriété de couverture est valable pour tout ensemble qui satisfait |2A|3|A|-4 et la condition de densité très forte |A|<p/10 215 . Nous présentons une version de ce résultat pour tous les ensembles qui satisfont |2A|2.48|A|-7 avec la condition de densité plus faible |A|<p/10 10 .

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.1122
Classification: 11P70,  11B13,  05B10
Keywords: Additive Combinatorics, Sumset, Small Doubling, Inverse Result
Pablo Candela 1; Oriol Serra 2; Christoph Spiegel 3

1 Universidad Autónoma de Madrid and ICMAT Ciudad Universitaria de Cantoblanco, Madrid 28049, Spain
2 Universitat Politécnica de Catalunya Department of Mathematics, 08034 Barcelona, Spain
3 Universitat Politécnica de Catalunya and Barcelona Graduate School of Mathematics Department of Mathematics, Edificio Omega, 08034 Barcelona, Spain
@article{JTNB_2020__32_1_275_0,
     author = {Pablo Candela and Oriol Serra and Christoph Spiegel},
     title = {A step beyond {Freiman{\textquoteright}s} theorem for set addition modulo a prime},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {275--289},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {32},
     number = {1},
     year = {2020},
     doi = {10.5802/jtnb.1122},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1122/}
}
TY  - JOUR
TI  - A step beyond Freiman’s theorem for set addition modulo a prime
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2020
DA  - 2020///
SP  - 275
EP  - 289
VL  - 32
IS  - 1
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1122/
UR  - https://doi.org/10.5802/jtnb.1122
DO  - 10.5802/jtnb.1122
LA  - en
ID  - JTNB_2020__32_1_275_0
ER  - 
%0 Journal Article
%T A step beyond Freiman’s theorem for set addition modulo a prime
%J Journal de Théorie des Nombres de Bordeaux
%D 2020
%P 275-289
%V 32
%N 1
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.1122
%R 10.5802/jtnb.1122
%G en
%F JTNB_2020__32_1_275_0
Pablo Candela; Oriol Serra; Christoph Spiegel. A step beyond Freiman’s theorem for set addition modulo a prime. Journal de Théorie des Nombres de Bordeaux, Volume 32 (2020) no. 1, pp. 275-289. doi : 10.5802/jtnb.1122. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1122/

[1] Pablo Candela; A. De Roton On sets with small sumset in the circle, Q. J. Math, Volume 70 (2018) no. 1, pp. 49-69 | Article | MR: 3927843 | Zbl: 07054431

[2] Pablo Candela; Diego González-Sánchez; David J. Grynkiewicz On sets with small sumset and m-sumfree sets in /p (2019) (https://arxiv.org/abs/1909.07967)

[3] Mei-Chu Chang A polynomial bound in Freiman’s theorem, Duke Math. J., Volume 113 (2002) no. 3, pp. 399-419 | Article | MR: 1909605 | Zbl: 1035.11048

[4] Jean-Marc Deshouillers; Gregory A. Freiman A step beyond Kneser’s theorem for abelian finite groups, Proc. Lond. Math. Soc., Volume 86 (2003) no. 1, pp. 1-28 | Article | MR: 1971462 | Zbl: 1032.11009

[5] Gregory A. Freiman Inverse problems in additive number theory. Addition of sets of residues modulo a prime, Dokl. Akad. Nauk SSSR, Volume 141 (1961), pp. 571-573 | MR: 155810

[6] Gregory A. Freiman Foundations of a structural theory of set addition, Translations of Mathematical Monographs, Volume 37, American Mathematical Society, 1973 (translated from Russian) | MR: 360496 | Zbl: 0271.10044

[7] Gregory A. Freiman; Oriol Serra On doubling and volume: chains, Acta Arith., Volume 186 (2018) no. 1, pp. 37-59 | Article | MR: 3865678 | Zbl: 06970436

[8] Ben Green; Imre Z. Ruzsa Sets with small sumset and rectification, Bull. Lond. Math. Soc., Volume 38 (2006) no. 1, pp. 43-52 | Article | MR: 2201602 | Zbl: 1155.11307

[9] Ben Green; Imre Z. Ruzsa Freiman’s theorem in an arbitrary abelian group, J. Lond. Math. Soc., Volume 75 (2007) no. 1, pp. 163-175 | MR: 2302736 | Zbl: 1133.11058

[10] David J. Grynkiewicz Structural additive theory, Developments in Mathematics, Volume 30, Springer, 2013 | MR: 3097619 | Zbl: 1368.11109

[11] Yahya Ould Hamidoune; Oriol Serra; Gilles Zémor On the critical pair theory in /p, Acta Arith., Volume 121 (2006) no. 2, pp. 99-115 | Article | MR: 2216136 | Zbl: 1147.11060

[12] Renling Jin Freiman’s inverse problem with small doubling property, Adv. Math., Volume 216 (2007) no. 2, pp. 711-752 | MR: 2351375 | Zbl: 1231.11012

[13] Johannes H. B. Kemperman On small sumsets in an abelian group, Acta Math., Volume 103 (1960) no. 1-2, pp. 63-88 | Article | MR: 110747 | Zbl: 0108.25704

[14] Vsevolod F. Lev Distribution of points on arcs, Integers, Volume 5 (2005) no. 2, A11, 6 pages | MR: 2192089 | Zbl: 1156.11310

[15] Vsevolod F. Lev; Pavel Y. Smeliansky On addition of two distinct sets of integers, Acta Arith., Volume 70 (1995) no. 1, pp. 85-91 | MR: 1318763 | Zbl: 0817.11005

[16] Øystein J. Rødseth On Freiman’s 2.4-theorem, Skr., K. Nor. Vidensk. Selsk., Volume 2006 (2006) no. 4, pp. 11-18 | MR: 2284608 | Zbl: 1162.11010

[17] Imre Z. Ruzsa Generalized arithmetical progressions and sumsets, Acta Math. Hung., Volume 65 (1994) no. 4, pp. 379-388 | Article | MR: 1281447 | Zbl: 0816.11008

[18] Tom Sanders Appendix to “Roth’s theorem on progressions revisited” by J. Bourgain, J. Anal. Math., Volume 104 (2008), pp. 193-206 | Article | MR: 2403434 | Zbl: 1222.11014

[19] Tomasz Schoen Near optimal bounds in Freiman’s theorem, Duke Math. J., Volume 158 (2011) no. 1, pp. 1-12 | Article | MR: 2794366 | Zbl: 1242.11074

[20] Oriol Serra; Gilles Zémor Large sets with small doubling modulo p are well covered by an arithmetic progression, Ann. Inst. Fourier, Volume 59 (2009) no. 5, pp. 2043-2060 | Article | MR: 2573196 | Zbl: 1247.11130

[21] A. G. Vosper The critical pairs of subsets of a group of prime order, J. Lond. Math. Soc., Volume 31 (1956), pp. 200-205 | Article | MR: 78368 | Zbl: 0072.03402

Cited by Sources: